Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 19, 2017Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 19, 2017, 5:32 PM EDT for Berks County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 5:32 PM EDT (21:32 UTC)
Expired
Jul 19, 2017, 6:30 PM EDT
In force
58 min
Issued by
NWS Philadelphia/Mount Holly

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 155 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS81 KPHI 192132
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
532 PM EDT WED JUL 19 2017

PAZ060-192230-
Berks-
532 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...

At 531 PM EDT, a strong thunderstorm was located near Schuylkill
Haven, moving southeast at 15 mph.

Winds up to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Hamburg, Leesport, Shoemakersville, Bernville, Strausstown, Fairview
Hgts and Centerport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4054 7617 4056 7613 4056 7609 4058 7605
      4057 7602 4058 7601 4063 7599 4051 7581
      4032 7605 4051 7628
TIME...MOT...LOC 2131Z 313DEG 14KT 4057 7614 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:50 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 19, 3:50 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
350 PM EDT Wed Jul 19 2017

.SYNOPSIS...
High pressure will remain offshore through early next week and it
will keep hot and humid conditions across the Mid-Atlantic. A weak
front will approach the area Thursday and cross the area Thursday
night and Friday. The front will remain nearby this weekend and keep
conditions unsettled through the period. Cooler temperatures will
arrive over the area Monday and Tuesday of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
High pressure located over the Atlantic will continue to influence
our weather tonight. It will maintain a light south to southwest
flow of warm humid air into our region.

Isolated showers and thunderstorms will continue to develop and
dissipate on the coastal plain as they interact with sea and bay
breeze boundaries as well as lingering outflow boundaries.

Additional isolated showers and thunderstorms may drift into our
northwestern counties from the northwest. The counties along the
Interstate 95 corridor should miss most or all of the limited action.

The convection is forecast to dissipate with the loss of daytime
heating, leaving a mostly clear sky. A weak mid level short wave
trough approaching from the northwest is forecast to pass overhead
late tonight. It may be accompanied by a little cirrus and
altocumulus.

Minimum temperatures should be mainly in the 70s with some readings
in the upper 60s in the elevated terrain. The wind is anticipated to
be light and variable.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
We have issued an Excessive Heat Warning for the urban corridor from
Wilmington to Philadelphia/Camden to Trenton beginning at noon on
Thursday.

Maximum temperatures in our region should be mainly in the middle
90s. Readings will be a little lower in the elevated terrain and at
the shore. The high humidity will likely result in heat index values
around 100 in southeastern Pennsylvania and in much of New Jersey.
Maximum heat index values of 101 to 104 are expected in much of
northeastern Maryland and Delaware.

Based on the highly urbanized area's sensitivity to the heat and
humidity, we have confined the Excessive Heat Advisory to those
locations. Areas to the northwest and to the southeast of the urban
corridor should fall short of their Heat Advisory criteria.

Isolated showers and thunderstorms are anticipated again for
Thursday afternoon. The most likely areas to receive the isolated
precipitation will be the Poconos, the Lehigh Valley and
northwestern New Jersey as another mid level short wave trough
approaches from the northwest late in the day. There may be a bit of
a cap over our southern and central counties limiting any convective
development there.

The wind should favor the west and southwest around 5 to 10 MPH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Hot and humid conditions will continue through the weekend with some
relief expect beginning Monday. An excessive heat warning for the
Philadelphia metro areas will extend on into Friday with temps and
dew points about what they will be on Thursday. Heat index values of
Friday may be a degree or two lower than Thursday, but still in the
upper 90s to low 100s across most areas. Clouds will be more
frequent Saturday and Sunday, so while it will still be hot, a bit
less so than Thu and Fri. By next week, cooler air from N/W will
arrive over the area behind a cold front.

Showers will be frequent during the long term and it's tricky to
find a period when then chances are too low to put in the grids.
Operational models are not great at predicting convection in
general, so a broad brush with help from the ensembles usually works
well in these kind of patterns. Thursday night will have a good
chance for tstms especially across the northern part of the area as
a front and accompanying tstms will be affecting the area. The
storms will be stronger across NW PA and NY with severe weather
possible Thu. The activity will begin to diminish as it arrives over
our area. This bears watching however with the hot/humid air masses
often not caring whether the sun goes down or not to remain intense.
(July!) I have left pops out of Friday for now, with the front
settling south of the area. The front returns northward for the
weekend and chc or low likely pops for tstms are in for these
periods and also Monday. It will not rain all of the time, but you
should plan on showers when making weekend plans.

Another cold (or cool) front passes the area Monday. It appears for
now, that this will finally bring drier and cooler air to the
region. We could have a few rain-free days early next week, if the
present predictions hold.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are expected through much of the TAF period. Isolated
showers and thunderstorms around KMIV and KACY should dissipate this
afternoon. Isolated showers and thunderstorms are again possible on
Thursday afternoon but the potential is too low to include in the
TAFs. Localized MVFR visibility restrictions may occur during the
late night and early morning hours.

A light southwest to south wind into this evening should become
light and variable for tonight. A west to southwest wind at 5 to 10
knots is anticipated for Thursday.

OUTLOOK...
Thu night...Sct showers and tstms, especially N/W with
   restrictions possible.
Fri...VFR expected.
Fri night thru Monday...Mostly VFR. Patchy haze and Sct tstms.
   Areas of fog possible in the pre-dawn hours.

&&

.MARINE...
High pressure over the Atlantic will continue to influence the
coastal waters of Delaware and New Jersey for tonight and Thursday.
The wind should favor the south and southwest at less than 15 knots.
Wave heights on our ocean waters will remain around 2 to 3 feet and
waves on Delaware Bay should be 2 feet or less.

OUTLOOK...
Thu night thru Monday...Sub-SCA conditions overall. The main
  hazard will be sct tstms Thu night and also Fri night thru
  Monday. Locally higher winds and seas with tstms. Bring your
  NOAA weather radio along to get alerts.

RIP CURRENTS...
The underlying 12 to 16 second southeasterly swell is forecast to
persist into Thursday. As a result, we will continue the moderate
risk for the development of dangerous rip currents through that
time.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
     for PAZ070-071-102-104-106.
NJ...Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
     for NJZ015-017>019.
DE...Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
     for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Iovino
Short Term...Iovino
Long Term...O'Hara
Aviation...Iovino/O'Hara
Marine...Iovino/O'Hara
Hazardous weather outlook, Jul 19, 3:45 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 PM EDT Wed Jul 19 2017

DEZ002-003-MDZ008-012-015-019-020-201945-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
345 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-201945-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
345 PM EDT Wed Jul 19 2017

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON THURSDAY TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heat indices will average between 98 and 103 degrees Thursday in the
urban corridor and close to 105 degrees in the Delmarva Peninsula. On
Friday, heat index values will be close to those of Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007>010-012-013-016-020>023-027-PAZ054-055-060>062-101-103-
105-201945-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Salem-Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester-
Western Montgomery-Upper Bucks-
345 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-201945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
345 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents for the rest of today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will likely be a moderate risk for the development of
dangerous rip currents Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-201945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 3:21 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
321 PM EDT WED JUL 19 2017

DEZ002-191945-
Kent-
321 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENT COUNTY...

At 320 PM EDT, a strong thunderstorm was located near Cheswold, or
near Dover, moving southeast at 5 mph.

Wind gusts up to 30 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas.

Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Dover, Camden, Cheswold, Dover Speedway, Wyoming, Little Creek,
Leipsic, Rodney Village, Kent Acres and Highland Acres.

LAT...LON 3931 7553 3924 7540 3918 7540 3911 7555
      3926 7561
TIME...MOT...LOC 1920Z 327DEG 5KT 3925 7553

Robertson
Special weather statement, Jul 19, 3:22 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
322 PM EDT WED JUL 19 2017

NJZ021-022-025-191945-
Coastal Atlantic-Cumberland-Atlantic-
322 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATLANTIC AND
EASTERN CUMBERLAND COUNTIES...

At 322 PM EDT, a strong thunderstorm was located over Estell Manor,
or 12 miles northwest of Ocean City, moving southeast at 5 mph.

Wind gusts up to 30 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas.

Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Pleasantville, Northfield, Estell Manor, Corbin City, Dorothy, Mays
Landing, English Creek and Linwood.

LAT...LON 3939 7452 3937 7452 3932 7466 3933 7467
      3931 7467 3930 7471 3931 7471 3933 7476
      3934 7476 3940 7487 3950 7478
TIME...MOT...LOC 1922Z 311DEG 6KT 3941 7475

Robertson
Special weather statement, Jul 19, 3:37 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
337 PM EDT WED JUL 19 2017

DEZ002-MDZ012-015-020-192015-
Kent-Queen Anne's-Kent-Caroline-
337 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KENT...EASTERN
QUEEN ANNE'S...NORTHERN CAROLINE AND EAST CENTRAL KENT COUNTIES...

At 337 PM EDT, a strong thunderstorm was located near Hartly, or 10
miles northwest of Dover, moving south at 5 mph.

Wind gusts up to 30 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas.

Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Dover, Camden, Hartly, Hazlettville, Wyoming, Kenton, Marydel,
Templeville, Rodney Village and Highland Acres.

LAT...LON 3928 7579 3929 7568 3911 7553 3908 7577
TIME...MOT...LOC 1937Z 340DEG 5KT 3922 7569

Robertson
Special weather statement, Jul 19, 3:46 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
346 PM EDT WED JUL 19 2017

NJZ026-192000-
Coastal Ocean-
346 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OCEAN COUNTY...

At 345 PM EDT, a strong thunderstorm was located near Tuckerton, or
17 miles northeast of Atlantic City, moving southeast at 15 mph.

Wind gusts up to 30 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas.

Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...Beach Haven

LAT...LON 3950 7429 3952 7429 3951 7431 3953 7433
      3957 7430 3957 7428 3955 7428 3955 7426
      3959 7423 3961 7427 3963 7426 3962 7426
      3960 7424 3961 7420
TIME...MOT...LOC 1945Z 308DEG 11KT 3955 7423

Robertson
Special weather statement, Jul 19, 4:20 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
420 PM EDT WED JUL 19 2017

NJZ022>025-192045-
Coastal Atlantic-Atlantic-Atlantic Coastal Cape May-Cape May-
420 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ATLANTIC AND
NORTHEASTERN CAPE MAY COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Somers Point,
or near Ocean City, moving southeast at 10 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor City,
Northfield, Margate City, Estell Manor, Longport, Corbin City,
Beesleys Point, English Creek, Marmora and Linwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3935 7445 3930 7455 3931 7465 3933 7468
      3929 7465 3927 7459 3929 7460 3929 7455
      3924 7462 3933 7472 3941 7462 3938 7452
      3934 7451 3936 7449
TIME...MOT...LOC 2020Z 310DEG 7KT 3932 7459

Meola
Special weather statement, Jul 19, 5:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
532 PM EDT WED JUL 19 2017

PAZ060-192230-
Berks-
532 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...

At 531 PM EDT, a strong thunderstorm was located near Schuylkill
Haven, moving southeast at 15 mph.

Winds up to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Hamburg, Leesport, Shoemakersville, Bernville, Strausstown, Fairview
Hgts and Centerport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4054 7617 4056 7613 4056 7609 4058 7605
      4057 7602 4058 7601 4063 7599 4051 7581
      4032 7605 4051 7628
TIME...MOT...LOC 2131Z 313DEG 14KT 4057 7614

Meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:04 PM EDTSpecial Weather StatementPHIOcean26 min
Jul 19, 1:30 PM EDTSpecial Weather StatementPHIAtlantic30 min
Jul 19, 1:37 PM EDTAreal Flood AdvisoryPHIOcean4 hr
Jul 19, 2:50 PM EDTSpecial Weather StatementPHIAtlantic25 min
Jul 19, 2:58 PM EDTExcessive Heat WarningPHIBurlington, Camden, Gloucester, Mercer53 hr
Jul 19, 3:22 PM EDTSpecial Weather StatementPHIAtlantic23 min
Jul 19, 3:46 PM EDTSpecial Weather StatementPHIAtlantic14 min
Jul 19, 3:56 PM EDTAreal Flood AdvisoryPHIAtlantic4 hr
Jul 19, 4:20 PM EDTSpecial Weather StatementPHIAtlantic25 min
Jul 19, 6:36 PM EDTSpecial Weather StatementPHIAtlantic54 min
Jul 19, 7:26 PM EDTSpecial Weather StatementPHICarbon, Monroe64 min
Jul 19, 2:48 PM EDTSpecial Weather StatementPHISussex57 min
Jul 19, 3:07 PM EDTSpecial Weather StatementPHIKent38 min
Jul 19, 3:21 PM EDTSpecial Weather StatementPHIKent24 min
Jul 19, 3:37 PM EDTSpecial Weather StatementPHIKent38 min
Jul 19, 3:42 PM EDTAreal Flood AdvisoryPHIKent4 hr
Jul 19, 5:54 PM EDTSpecial Weather StatementPHISussex66 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.